Rectal bleeding after ablation, anyone?

12 days since ablation. Today have rectal bleeding, a "significant" amount, I'd say. Had INR done today; it's 2.2, so that is not likely the cause.

Called my doctor's nurse; I asked if the 2 drugs (Sucralfate & pantoprazole sod) taken after ablation for gastrointestinal reflux and to prevent GI ulcers, could be the culprit, but she said that would be unlikely; very rare.

Has anyone had such an experience?

26 Replies

oldest ā€¢ newest
  • Never heard of this before.

  • What do the leaflets say? Have you checked on various websites? I would book appointment with your own GP.

    I only say that because I was prescribed perindopril for high BP and after just over a week later got quite a few floaters in the eye, some intermittent haziness and some pain. Had eye test done next day and no detached retina or bleed. Told should start getting better in one to two weeks and last odd effects could take a month. Almost two weeks later not a lot of difference. Suddenly thought about looking on the leaflet and it said that between 1 in 10 and 1 in 100 could suffer those side effects. Booked up appointment with GP (she had said to go back on 4 to 6 weeks anyway). Said to her about the symptoms nd she said she had never heard of those side effects. Looked up the Drs bible and said they aren't all in here but as they are on the leaflet then it must be so I'll change tablets.

    Just shows how we need to read carefully and do our research. I kicked myself because normally I always read instructions when I get prescribed medicines.

  • I did read the leaflets (after the fact) in hopes of finding a side effect of rectal bleeding (vs another health concern that would be added to my worry list!). It was on the list, but when checking further, the odds were 1 in every 35,000-45,000, so that pretty much dashed my hopes!

    The pharmacist said that these 2 meds are given to prevent such issues, not cause them, so he was pretty doubtful that the meds were part of the problem.

    We'll just have to see how it goes... Thanks or your replies.

  • Maybe too much information here but my understanding is that if you are actually bleeding as in red stuff then it is an external (piles ) problem. If it is black stools then that is when to worry as it could be lots of nasty things higher up. Samples to doctor for analysis would be good.

  • Not too much info :-). Thanks...

  • I agree with Bob if it is bright red. A small amount of blood goes a long way!

    I had severe constipation after my ablation last week which resulted in rectal bleeding. I put it down to hemmoroids (piles). It is very gradually abating.

  • Hemorrhoids can indeed put out the blood. Thanks...

  • I recently had a rectal bleed when I contracted a nasty tummy bug and landed in A & E, the blood was bright red and turned out to be due to piles. I take Apixaban and put the amount of blood down to that. As others have stated if stools are black get tested.

    BrendašŸ

  • Thanks....

  • Last week I had to have a transrectal prostate biopsy. Loads of antibiotics for three days and the biopsy went OK - no bleeding from either end. I was told to stop my Rivaroxaban 10 days prior to the procedure (bad advice from a consultant who didn't understand about NOACs). Couple of days after the biopsy I restarted the Rivaroxaban and soon found I was passing black stools. GP checked and the biopsy site was fine with no bleeding. Blood tests are in progress but I strongly suspect this is a stomach bleed from the Riva. Maybe suddenly starting again after a long lay-off was a little too much. I did read that restarting Rivaroxaban is better to start at half dose and then the full dose next time.

  • Adding health concerns to an already complicated afib condition, sure can muddle life for a while. Glad the biopsy went well. Wishing you well in your healing.

  • Hmm, may I ask you if you had a CBC and if your Hematocrit and RBC went down as well? Any stomach bleeds might show anemia!

  • Thanks barbara2. Yes, none of us want other conditions or problems to cope with...but it sometimes happens. Still awaiting biopsy results with fingers crossed !

  • Barbara, how about checking with your GP about Zantac (ranitidine)? It's an antihistamine (H2 receptor blocker) that reduces or prevents excess stomach acid. It's also available over the counter, so doesn't pour money into the pharm industry's coffers.

  • I can check it out. Thanks!

  • Hmm, I'm taking alot of Protonix on prescription from Gastroenterologist but I didn't know Zantac OTC was good too...thanx for that feedback for Barbara! We all benefit!

  • I am speechless! Are you on "blood thinners" actually they are anticoagulants...like Xarelto or Coumadin? My gums bleed..well actually I have hemorrhoids too but they don't bleed like that...I'm really thinking hard! I'm stumped! I'll have to Google this! The nurse gave you feedback....just give it up and call the doc! You must be dying for an answer! I know I am!

    Meanwhile I am praying for you and good cheer to you!

  • Thanks, Patti. Yes, I am on Coumadin, so that might be the culprit. Saw the doc who said that being as this only happened once, we will wait and see how it goes. (He also did an exam.) If it happens infrequently...once every 6 months, 9 months, etc., we can MAYBE let it ride, but anything more frequent would need to be checked out with a colonoscopy, which I did have 3 years ago.

    I also have a suspicious mole on my scalp, but the docs said I can't do anything about it right now because I'm just coming off an ablation 2 weeks ago, and need to stay anti-coagulated for 2-3 months before stopping/resuming the Coumadin so a biopsy can be done. Arghh. Trying to stay positive.

  • Ask them why not. Many minor things can be done whilst on Anticoagulation it's just that historically it was thought everything was a no no.

    Talk to your EP because they are the lead on this (and not all EPs will think the same).

    Here in the UK Dental work including extracting teeth can be done whilst on Anticoagulation and if on warfarin providing the INR is below 4.0 (yes four). In addition ask if there is an option of them bridging using clexane or heparin.

    Particularly the head is not an area that bleeds profusely.

  • Ah ha! Yes, all of that makes total sense to me now! I'm on Xarelto and and I could see that happening to me, and I had a colonoscopy 3 years ago (as well!) AND I have a cyst on my scalp I fully intend on having removed in about a month or two! I also intend on not going off my Xarelto unless someone tells me not to. Hmm, you are making me think. As soon as I get a surgeon for this I'll get back to you on this. I'm in the states...Chicago, IL. Meanwhile my bleeding gums and hemorrhoids are doing fine (hahaha!) and we are praying that you are too! If you are having ANY trouble AT ALL staying positive or if you are feeling down please come to us! We are here for support and info (PeterWh is awesome...I read him all the time!) and personally I take Xanax as needed (.025 seriously I've weaned down to only in the evening when trying to chill!) and it's no big deal! So remember we are all pulling for you and we got your back!

  • Appreciate the support! Thanks a bunch....

  • You know it!

  • Thanks very much for the comment!!!

    I didn't know I had secret followers in addition to those who have selected to follow me!!!

  • Hahaha! Yes PeterWh! You seem like an intelligent standup guy!

  • Thanks!!

  • Thank you. Your reply was very helpful. I do see an internist, who did contact the EP but that was to ask if the elective surgery could be done after two months rather than three, as EP had suggested. He said two months would be OK but preferred three months before taking away the anti-coagulation for a few days.

    Doing the elective procedure without taking away warfarin was not even discussed, so I made the assumption that there wasn't an alternative. Since that time, I have been wondering though.

    Definitely will look into this; thanks much!

You may also like...